What Are the Dangers of 5HTP?

Written by wadia whalen
  • Share
  • Tweet
  • Share
  • Pin
  • Email
What Are the Dangers of 5HTP?
5-HTP is often used to treat conditions such as depression. (thinking depressed image by Frenk_Danielle Kaufmann from Fotolia.com)

The herbal supplement 5-hydroxytryptophan (5-HTP) is made from seeds of the Griffonia simplicifolia plant. It is used in alternative medicine to ease conditions such as anxiety, depression, chronic headaches and insomnia, according to Drugs.com. 5-HTP boosts serotonin levels in the body, which may improve mood and behaviour. It is sold as a herbal supplement, so it is not subject to the regulation standards of prescription medication.

Other People Are Reading

Liver Toxicity

Liver toxicity, also referred to as drug-induced liver disease, refers to damage to the liver caused by taking illegal, prescription or over-the-counter drugs, vitamins or supplements, based on information from MedicineNet. The condition normally develops due to the improper use of drugs or supplements and has such symptoms as jaundice, bloating and liver failure. Acetaminophen, a popular ingredient in pain relievers, is known to cause liver toxicity when taken in higher doses than instructed on the label. Use of the tryptophan in 5-HTP has been associated with liver toxicity, and a Tolerable Upper Intake Level (TUL) of tryptophan has not been established, notes the World's Healthiest Foods website.

Serotonin Syndrome

The calming effects of serotonin in 5-HTP attracts people who may be seeking a way to lessen symptoms of depression, insomnia or anxiety. If these people are already taking a prescription or non-prescription drug or supplement that contains serotonin, combining it with 5-HTP can cause serotonin syndrome, according to the University of Maryland Medical Center. Serotonin syndrome occurs when the medications containing serotonin a person is taking cause the chemical to accumulate to high levels in the body. Symptoms include diarrhoea, fever and seizure, and, if left untreated, severe cases of serotonin syndrome can cause death, indicates MayoClinic.com.

Eosinophilic-Myalgia Syndrome (EMS)

Eosinophilic-myalgia syndrome (EMS) is a disease of the immune system that was first diagnosed in 1989. EMS is caused by use of an improperly manufactured supplement containing tryptophan, indicates the National Eosinophilia-Myalgia Syndrome Network. It causes symptoms that include muscle pain, rashes, difficulty breathing and, in rare cases, death. 5-HTP does contain trytophan and small amounts of the contaminant Peak X found in the supplement that caused EMS in 1989, reports the University of Maryland Medical Center. Thus far, 10 people who have used 5-HTP have reported contracting EMS.

Don't Miss

Filter:
  • All types
  • Articles
  • Slideshows
  • Videos
Sort:
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the eHow.co.uk site, you consent to the use of cookies. For more information, please see our Cookie policy.